zbMATH — the first resource for mathematics

On the second-order directional derivatives of singular values of matrices and symmetric matrix-valued functions. (English) Zbl 1301.90090
Summary: The (parabolic) second-order directional derivatives of singular values of matrices and symmetric matrix-valued functions induced by real-valued functions play important roles in studying second-order optimality conditions for different types of matrix cone optimization problems. We propose a direct way to derive the formula for the second-order directional derivative of any eigenvalue of a symmetric matrix in [M. Torki, Nonlinear Anal., Theory Methods Appl., Ser. A, Theory Methods 46, No. 8, 1133–1150 (2001; Zbl 0993.15007)], from which a formula for the second-order directional derivative of any singular value of a matrix is established. We demonstrate a formula for the second-order directional derivative of the symmetric matrix-valued function. As applications, the second-order derivative for the projection operator over the SDP cone is derived and used to get the second-order tangent set of the SDP cone in [J. F. Bonnans and A. Shapiro, Perturbation analysis of optimization problems. Springer Series in Operations Research. New York, NY: Springer (2000; Zbl 0966.49001)], and the tangent cone and the second-order tangent set of the epigraph of the nuclear norm are given as well.

90C30 Nonlinear programming
15A18 Eigenvalues, singular values, and eigenvectors
Full Text: DOI
[1] Bhatia, R.: Matrix Analysis. Springer-Verlag, New York (1997) · Zbl 0863.15001
[2] Ding, C., Sun, D., Toh, K.-C.: An Introduction to a Class of Matrix Cone Programming. Depertment of Mathematics, National University of Singapore (2010) · Zbl 0888.90127
[3] Bonnans, J.F., Shapiro, A.: Perturbation Analysis of Optimization Problems. Springer, New York (2000) · Zbl 0966.49001
[4] Horn, R.A., Johnson, C.R.: Matrix Analysis. Cambridge University Press, Cambridge (1985) · Zbl 0576.15001
[5] Lancaster, P, On eigenvalues of matrices dependent on a parameter, Numer. Math., 6, 377-387, (1964) · Zbl 0133.26201
[6] Löwner, K, Uber monotone matrixfunktionen, Math. Z., 38, 177-216, (1934) · Zbl 0008.11301
[7] Pang, JS; Sun, DF; Sun, J, Semismooth homeomorphisms and strong stability of semidefinite and Lorentz complementarity problems, Math. Oper. Res., 28, 39-63, (2003) · Zbl 1082.90115
[8] Rockafellar, R.T., Wets, R.J.B.: Variational Analysis. Springer-Verlag, Berlin, Heidelberg (1998) · Zbl 0888.49001
[9] Shapiro, A, Perturbation theory of nonlinear programs when the set of optimal solutions is not a singleton, Appl. Math. Opt., 18, 215-229, (1988) · Zbl 0654.90083
[10] Shapiro, A, First and second order analysis of nonlinear semidefinite programs, Math. Program., 77, 301-320, (1997) · Zbl 0888.90127
[11] Stewart, G.W., Sun, J.: Matrix Perturbation Theory. Academic Press, New York (1990) · Zbl 0706.65013
[12] Sun, DF; Sun, J, Semismooth matrix valued functions, Math. Oper. Res., 27, 150-169, (2002) · Zbl 1082.49501
[13] Torki, M, Second-order directional derivatives of all eigenvalues of a symmetric matrix, Nonlinear Anal., 46, 1133-1150, (2001) · Zbl 0993.15007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.